Heart Disease Expert Forum
Amiodarone
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Amiodarone

I have been plagued with re-occuring atrial fibrillation over the past two years.  I have had two ablations, many cardioversions and have been on a variety of drugs.  Now I am loading on amiodarone but I have read so many negative things about this drug.  The plan is to load and then decrease to 200 mg per day.  At that dosage, are there likely to be severe side effects for the long term?  Is there a safe dosage level of this drug?  If this doesn't work, my next step is a AV nodal ablation and pacemaker.  Would it be a better idea to just have the AV nodal ablation and skip the amiodarone or should I give the amiodarone a try?  I know it is hard to predict side effects but just generally speaking is there a better option?
Related Discussions
239757_tn?1213813182
rick,

thanks for the post.

1) At that dosage, are there likely to be severe side effects for the long term?

Amiodarone definitely has some significant side effects in some patients. Unfortunately, there is no telling who is going to experience these effects. Alot of time, I will balance the risk of administration with the benefits of the drug. I tend to avoid long term administration of the medication in younger patients.

2) Is there a safe dosage level of this drug?

Longer use and higher doses of the drug tend to be more associated with side effects.  There will be an alternative to amiodarone in the coming year or so that will hopefully have less side effects.

3) Would it be a better idea to just have the AV nodal ablation and skip the amiodarone or should I give the amiodarone a try?

Again each person must make his/her own descisions. I would also look into pulmonary vein isolation as an alternative, as well as other drugs beside amiodarone to help control your arrythmia.  I would also make sure you are seeing a skilled electrophysiologist for all of your management.

4) I know it is hard to predict side effects but just generally speaking is there a better option?


Impossible to say. Hopefully the above comments help. There are definitely other drugs.

good luck
6 Comments
Blank
Avatar_n_tn
Rick,
I understand your position.  I am a young woman, and have been taking amiodarone for a few years, I believe four.  I worry about it.  I also have a-fib, with a very rapid heart rate, so I also take diltiazeim in addition ( a calcium channel blocker).  I already have a pacemaker.  I am left with the decision to keep on with the meds. or have an av node ablation.  Right now I am only paced in my atrium (the upper chambers).  This is new.  I used to be paced in both, but since I have been paced in the atrium with my rate set relatively high my a-fib has been better controlled, so I am delaying the decision.  
Do you have rapid a-fib that needs rhythm control, do you have difficulty tolerating symptoms, and most importantly are you on wafarin to prevent stroke.  Even if you have the av node ablation, they will likely keep you on coumadin/wafarin.  This is very important.  I had several mini strokes, and do not want anything major.  If you have the ablation your atrium will still go into a-fib, but supposedly you won't feel it.  That is the reason you need to stay on coumadin.
I wish you good luck.  Keep me posted, as I understand it is a big decision.
Blank
Avatar_n_tn
I have had the PV isolation.  In fact, I had the maze procedure a year ago which decreased Atrial fib but increased episodes of atrial flutter.  Recently, I had the pulmonary vein isolation and the ablations in the right atrium as well.  All of these procedures were done with other procedures in an open heart surgery.  I understand with an AV nodal ablation, it doesn't change the atrial activity. What it does is control the rate.  My rates have got up to 190 at times when it is uncontrolled.  I can tolerate no activity when I have these episodes. Yes, coumadin is necessary for the rest of my life.  I do already have a pacemaker for Sick sinus syndrome so an AV nodal ablation wouldn't be too difficult.  I just don't want to do anything permanent if I don't have to...so I will wait and see what the amiodarone does.  I have been on most of the other drugs and those side effects are awful as well.
Blank
Avatar_n_tn
Rick,

I'm astonished that a Maze procedure did NOT ERADICATE your A-fib altogether - I always understood that the scar tissue created by the Maze ABSOLUTELY stopped the atria from being able to fibrillate by stopping all possibility of the atria allowing the necessary conduction circuits required to initiate and sustain A-fib.

BM
Blank
Avatar_n_tn
I know of a lady who had a maze procedure and it did not work.

I had a PVI ablation and it has worked great.

I think it has a great deal to do with the cause of the AFIB, and how the atrium has changed over the years.  In my opinion when AFIB occurs it should be treated aggressively in the start to stop restructuring of the atrium.  The more chronic AFIB becomes the harder it is to treat.

My mother had chronic AFIB and had an AV node ablation and pacemaker.  She felt much better afterwards.  She had to be on coumadin the rest of her life, but that wasn't bad.  I had one cardiologist state that if you are young an active it's not great, but the older you get (60's to 70's) it's generally a reasonable alternative.

It would be great if a new drug other than amiodorane is used that's as effective.  Many people would be helped.  But I think for many people who suffer from paroxymal afib a PVI ablation should be considered early on.  I messed around for 3 years on drugs, and finally had to have a PVI ablation.  I feel so much better now I wish that I would have done it right away.
Blank
Avatar_n_tn
hi!,
   My father has sick sinus syndrome and was on amidorone (cardarone) for the last few years. He doesnt show much symptoms other than occasional swooning (once in a year) or rare episodes of palpitations. A cardiologist sugessted pacemaker (single chamber or dual ) with AV node ablation. I am scared about the AV node ablation as i understand that the procedure virtually stops the natural heart function. Is there a alternative way ? What will happen if he just gets a pacemaker implanted without the AV ablation? Further, since pacemaker's sense and respond with electrical impulses after the AV node ablation is completed what is left to sense and respond anyway? Maybe a silly question but i hope someone knows it.
Blank
Avatar_n_tn
A related discussion, amiodorone doses was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank